Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

April 6, 2006Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2006, 12:34 PM CDT for Hand County, South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2006, 12:34 PM CDT (17:34 UTC)
Expired
Apr 6, 2006, 1:15 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hand County, SD

The radar

The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 12:35 PM CDTHAIL 0.885 Ssw Polo, SD
Apr 6, 12:42 PM CDTHAIL 0.75Polo, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 061734
SVRABR
SDC059-061815-
/O.NEW.KABR.SV.W.0009.060406T1734Z-060406T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1234 PM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAND COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 115 PM CDT

* AT 1230 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE        
  THUNDERSTORM PRODUCING NICKEL SIZE HAIL 6 MILES NORTH OF LAKE      
  LOUISE. THIS STORM WAS LOCATED NEAR POLO..AND MOVING NORTH AT 25   
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4462 9922 4465 9898 4487 9901 4487 9929

$$
TARVER
2 follow-up statements
000 
WWUS53 KABR 061753
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1253 PM CDT THU APR 6 2006

SDC059-061815-
/O.CON.KABR.SV.W.0009.000000T0000Z-060406T1815Z/
HAND SD-
1253 PM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HAND COUNTY UNTIL 115
PM CDT...

AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR POLO...OR 18 MILES NORTHWEST OF 
MILLER...AND MOVING NORTH AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN HAND COUNTY...INCLUDING THE TOWN OF POLO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY
FROM WINDOWS.

LAT...LON 4471 9925 4462 9891 4487 9908 4487 9929

$$
TARVER
000 
WWUS53 KABR 061815
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
115 PM CDT THU APR 6 2006

SDC059-061825-
/O.EXP.KABR.SV.W.0009.000000T0000Z-060406T1815Z/
HAND SD-
115 PM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR HAND COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 114 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4471 9925 4462 9891 4487 9908 4487 9929

$$
TARVER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:39 AM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 6, 10:39 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1039 AM CDT THU APR 6 2006

.UPDATE...ONGOING ELEVATED CONVECTION SLOWLY LIFTING NORTH ACROSS
THE FORECAST AREA...WITH REDEVELOPMENT ALREADY NOTED ACROSS CENTRAL
SOUTH DAKOTA. HAVE HAD A COUPLE OF SEVERE HAIL REPORTS SO FAR WITH
THIS SCATTERED ELEVATED CONVECTION. LAPSE RATES BETWEEN 800HPA AND
500HPA REMAIN QUITE SUPPORTIVE OF STRONG UPDRAFTS...WITH GOOD UPPER
LEVEL DIVERGENCE NOTED IN LATEST RUC DATASET THROUGH 18Z ACROSS THE
CENTRAL AND WESTERN FORECAST AREA. THE NEXT VORT LOBE IN WATER VAPOR
IMAGERY THAT COULD POTENTIALLY INDUCE ANOTHER ROUND OF CENTRAL
NEBRASKA TO SOUTH CENTRAL SOUTH DAKOTA THUNDERSTORMS WILL BE LIFTING
NORTHEAST INTO THE NEBRASKA PANHANDLE OVER THE NEXT 6 TO 9 HOURS.

THE WIND ADVISORY STILL LOOKS ON TRACK AS A POTENT BACKDOOR COLD
FRONT DROPS SOUTH OUT OF NORTH DAKOTA AND WESTERN MINNESOTA THIS
EVENING AND OVERNIGHT. 925HPA CAA TO THE TUNE OF ABOUT 15 DEGREES
CELSIUS IN 12 HOURS BETWEEN 00Z FRIDAY AND 12Z FRIDAY...WITH A
STRONG 3 AND 6-HOURLY ISALLOBARIC WIND COMPONENT TO BOOT. MAY HAVE
TO NUDGE THE START TIME UP A COUPLE HOURS IF LATEST LAMP GUIDANCE
PANS OUT.    DORN

.PREVIOUS DISCUSSION...
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE BIGGEST CHALLENGE FACING THE NEAR TERM DEALS WITH PCPN COVERAGE
AND TYPE TODAY THRU TONIGHT. CURRENTLY MODELS ARE TAKING 5H LOW
FURTHER TO SOUTH THAN PREVIOUSLY THOUGHT..AND -TSRA JUST NOW
REACHING FAR SW CWA. LATEST DAY1 OUTLOOK FROM SPC JUST CLIPS FAR
SERN CWA. BEST INSTABILITY OCCURS THRU MORNING ACROSS SRN TO SE CWA
WITH RESPECTABLE 7H-5H LAPSE RATES FROM 6 TO 7 DEGREES C. NAM MOST
UNSTABLE CAPE VALUES REACH 500 J/KG BY 18Z WITH BEST LIS AROUND -1.
BY 00Z FRIDAY THESE VALUES FALL OFF DRAMATICALLY AS DRY AIR BEGINS
TO PUSH IN FROM NORTH. FOR NORTHERN COUNTIES...QUESTION REMAINS ON
WHEN CONVECTIVE PCPN WILL PHASE OVER TO STRATIFORM TYPE AS 85H AND
7H TROWAL FEATURES TAKE OVER. THESE ALSO BOTH SLIP RAPIDLY SOUTH BY
00Z AS SFC AND 5H LOWS TAKE MORE SOUTHERLY ROUTE. ALSO WELL
PRONOUNCED DRY PUNCH NOW ADVECTING THROUGH WRN NEB/WRN SD WITH SAT
PIC SHOWING CLEAR SKIES. KEPT HIGHEST PROBABILITY PCPN TO THE
SOUTHERN/WESTERN COUNTIES DURING DAY...TAPERING CHCS DOWN TO THE NE
PART OF CWA.

NEXT CONCERN IS WINDS TONIGHT. AS LOW SLOWLY SLIPS SOUTH...STRONG
HIGH BUILDS IN FROM NORTH. MAV GUIDANCE SHOWING SUSTAINED WINDS AT
OR ABOVE 30KTS FOR MANY PLACES. GIVEN STRENGTH OF SUBSIDENCE BEHIND
EXITING SYSTEM AND CAA TAKING PLACE..SEE NO REASON TO DISCOUNT. WILL
ISSUE A WIND ADVRY FOR ALL CWA FROM 00Z TO 12Z FRIDAY. THIS MAY BE A
LITTLE LONG TIME WISE...BUT WOULD RATHER RUN LONG THAN HAVE LATER
SHIFTS EXTEND ADVRY FOR AN HOUR OR TWO TO COVER. CLEARING EXPECTED
RAPIDLY TONIGHT AND TRENDED POPS QUICKLY OUT OF CWA OVERNIGHT.

REMAINDER OF NEAR TERM QUIET. BUILDING HEIGHTS AND WAA RETURNS TO
CWA BY SATURDAY MORNING. MODELS DO PROG ANOTHER WAVE PASSING THROUGH
CWA SATURDAY NIGHT...BUT LITTLE SEEN IN THE WAY OF MOISTURE WITH
FEATURE. MIGHT BE A FEW ACCAS AS IT PASSES OVERHEAD BUT DONT EXPECT
MUCH MORE THAN THAT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS IN FAIR AGREEMENT DURING THIS PERIOD. IT STARTS OFF WITH A
WEAK SURFACE TROUGH IN THE AREA ON SUNDAY AND A WEAK DISTURBANCE
PASSING TO THE NORTH SUNDAY NIGHT. A BROAD...AND RATHER FLAT...UPPER
RIDGE WILL BE OVER THE CENTRAL U.S. ON SUNDAY. THE RIDGE WILL DRIFT
EAST ON SUNDAY AND MONDAY AS AN UPPER TROUGH MAKES PROGRESS ACROSS
THE WESTERN CONUS. MODELS AGREE THAT THIS UPPER TROUGH AND ITS
SURFACE LOW WILL MOVE THROUGH THE CENTRAL AND NORTHERN PLAINS
MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE CONTINUED WITH SLIGHT
CHANCE POPS FOR NOW...BUT THIS MAY NEED TO BE INCREASED THE
STRENGTH/TRACK OF THIS SYSTEM BECOMES MORE CERTAIN. MODELS DO VARY
IN THE AMOUNT OF COLD AIR BEHIND THIS SYSTEM HOWEVER. WENT WITH A
MODEL BLEND FOR TEMPS BY THE END OF THE PERIOD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY ALL COUNTIES.
MN...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY FOR BIG STONE AND
TRAVERSE COUNTIES.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Apr 6, 5:21 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT THU APR 6 2006

MNZ039-071030-
TRAVERSE-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN
ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY
SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE.
STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ046-SDZ003>011-015>017-021-033-034-071030-
BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY-
521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS
ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM
WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ018>020-022-023-035>037-045-048-051-071030-
SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A
SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE
LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO
INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUINGTHROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY
AFTERNOON.

HINTZ

In the hours before

Local storm report, Apr 6, 9:57 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
957 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HAIL             15 N MILLER             44.74N 98.99W
04/06/2006  E1.00 INCH       HAND               SD   PUBLIC

&&

KEARNS
Local storm report, Apr 6, 11:19 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             6 S MILLER              44.43N 98.99W
04/06/2006  M1.00 INCH       HAND               SD   PUBLIC

1110 AM     HAIL             REE HEIGHTS             44.52N 99.20W
04/06/2006  M1.00 INCH       HAND               SD   CO-OP OBSERVER

&&

KEN G
Local storm report, Apr 6, 11:22 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     HAIL             10 S MILLER             44.38N 98.99W
04/06/2006  E1.75 INCH       HAND               SD   PUBLIC

&&

KEN G
Local storm report, Apr 6, 11:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     HAIL             5 W MILLER              44.52N 99.09W
04/06/2006  M1.75 INCH       HAND               SD   LAW ENFORCEMENT

            QUARTER TO GOLFBALL HAIL.

&&

KEN G
Local storm report, Apr 6, 12:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             9 NW MILLER             44.61N 99.12W
04/06/2006  M0.75 INCH       HAND               SD   LAW ENFORCEMENT

&&

GN
Local storm report, Apr 6, 12:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HAIL             9 NW MILLER             44.61N 99.12W
04/06/2006  M1.00 INCH       HAND               SD   LAW ENFORCEMENT

            LAKE LOUISE STATE PARK

&&

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:02 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more30 hr
Apr 6, 4:12 AM CDTSevere Thunderstorm WarningABRJones, Lyman48 min
Apr 6, 4:58 AM CDTSevere Thunderstorm WarningABRJones, Lyman47 min
Apr 6, 5:50 AM CDTSevere Thunderstorm WarningABRBuffalo40 min
Apr 6, 8:14 AM CDTSevere Thunderstorm WarningABRHand31 min
Apr 6, 10:55 AM CDTSevere Thunderstorm WarningABRHand35 min
Apr 6, 11:14 AM CDTSevere Thunderstorm WarningABRSpink31 min
Apr 6, 11:32 AM CDTSevere Thunderstorm WarningABRHand28 min
Apr 6, 12:05 PM CDTSevere Thunderstorm WarningABRHand25 min
Apr 6, 12:10 PM CDTFlash Flood WarningABRSpink6 hr
Apr 6, 12:59 PM CDTSevere Thunderstorm WarningABRSully27 min
Apr 6, 1:32 PM CDTFlash Flood WarningABRClark6 hr
Apr 6, 3:27 PM CDTFlash Flood WarningABRDay4 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.